Side Effect? A warm, dull, heavy feeling in calves at night

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
meiatflask
Posts: 16
Joined: Sat Aug 10, 2019 10:29 pm

Side Effect? A warm, dull, heavy feeling in calves at night

Postby meiatflask » Fri Sep 20, 2019 9:13 am

Been on ropinirole for 18 months (1 mg), which has nearly eliminated the “restless” feeling in my legs. But in the past month or so, when I wake up in the night or when i rise in the morning, I often but not always have a different feeling in my calves. I can best describe it as a warm, kind of dull general feeling, not really a pain, but a heaviness. Strictly limited to my calves. Kind of reminds me of soreness after hard workout, but different in that soreness usually changes/shifts/ becomes acute as you use the muscles by moving or stretching. Perhaps kind of like the feeling you get when using bengay ointment, but much much milder. For the record, I also take magnesium, folic, E, a multi and the oral iron plus C regiment. I also exercise regularly, but have not changed the exercise regiment, and I exercise in the morning, while the warm dull feeling is only at night and does not last much beyond waking, before I exercise.

Has anyone else experienced this? Wondering if it is a side effect of the ropinirole, or something different. Wondering if it is the ropinirole kind of “half way” treating the restlessness. Or could this be something completely different.

lhoff12085
Posts: 50
Joined: Fri Apr 24, 2015 1:04 pm
Location: Sarasota, FL

Re: Side Effect? A warm, dull, heavy feeling in calves at night

Postby lhoff12085 » Fri Sep 20, 2019 2:29 pm

You may be finding that the ropinirole is no longer as effective. I'm just about to post my own issue. I find that w/in 2 years, my medications are not nearly as effective so I have to switch. I started on ropinirole, then changed to Horizant, and now am on methadone. I'm now having symptoms of burning/aching in my legs and arms which sometimes prevents me from sleeping. I suggest you talk to your doctor and try a different medication or add a medication to the ropinirole. Remember the danger of ropinirole is you can get augmentation. You want to stop using it IF your doctor suspects that's occurring or he/she wants to increase the dosage. Best of luck.

stjohnh
Posts: 981
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: Side Effect? A warm, dull, heavy feeling in calves at night

Postby stjohnh » Fri Sep 20, 2019 4:03 pm

meiatflask wrote:Been on ropinirole for 18 months (1 mg), which has nearly eliminated the “restless” feeling in my legs. But in the past month or so, when I wake up in the night or when i rise in the morning, I often but not always have a different feeling in my calves. ...


I'm not sure what this feeling is, but you are on a fairly high dose of ropinirole, making augmentation quite likely. Your dose would be fine by older recommendations, but experts don't usually recommend doses that high anymore. Augmentation is a condition in which RLS symptoms worsen, spread, or come more frequently in spite of increasing doses of medicine. While your symptoms are not clearly due to augmentation, it is a possibility.

RLS is caused by BID (Brain Iron Deficiency). Many people with RLS can have their symptoms markedly reduced or even eliminated with IV Iron treatments. This is the only treatment that gets at the basis for RLS (low brain iron). It has almost no side effects. The International Restless Legs Syndrome Study Group has elevated IV Iron treatment to first line therapy. This means that IV Iron is one of the first treatments doctors should try, not one of the last (as has been done for many years). If you can get your doc to prescribe IV Iron treatment, that is the way you should go. Unfortunately this is fairly new information and most docs, even those that frequently treat RLS, are not aware of it. Note that the blood test doctors usually do (ferritin test) to check for low iron only checks for low BLOOD iron, there is no test available for checking for low BRAIN iron. Oral iron usually doesn't provide a high enough blood level increase to help, folks need IV Iron infusions. Here is a link to the recommendations:
https://www.sciencedirect.com/science/a ... via%3Dihub
Blessings,
Holland

Polar Bear
Moderator
Posts: 7644
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Re: Side Effect? A warm, dull, heavy feeling in calves at night

Postby Polar Bear » Fri Sep 20, 2019 7:36 pm

Ihoff12085 you mention burning, I have this on my feet and legs and it would appear to be neuropathy. Sometimes worse than others. It is much better since my GP prescribed Pregabalin to support my Ropinerole reduction.
Just a thought.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation


Return to “Prescription Medications”

Who is online

Users browsing this forum: No registered users and 1 guest